Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Binghamton, NY

July 12, 2004Seneca County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 12, 2004, 12:47 PM EDT for Seneca County, New York. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2004, 12:47 PM EDT (16:47 UTC)
Expired
Jul 12, 2004, 2:45 PM EDT
In force
118 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Seneca County, NY

The radar

The Binghamton radar (KBGM), 103 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2004-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2004-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 121653
FFWBGM
NYC099-121845-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1247 PM EDT MON JUL 12 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN SENECA COUNTY IN CENTRAL NEW YORK

* UNTIL 245 PM EDT

* AT 1243 PM EDT...HEAVY RAIN WAS MOVING THROUGH NORTHERN SENECA 
COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WATERLOO...
  SENECA FALLS...ROMULUS...AND KENDAIA. THIS INCLUDES THE REEDERS 
CREEK, KENDIG, AND WILCOX CREEK BASINS

ADDITIONAL RAINFALL AMOUNTS UP TO AN ONE AND ONE-HALF INCHES ARE 
POSSIBLE IN THE WARNED AREA. THIS COULD CAUSE MOST STREAMS IN THE 
WARNED AREA TO COME OUT OF THEIR BANKS. LAW ENFORCEMENT OFFICIALS 
HAVE ALREADY REPORTED 6 TO 8 INCHES OF WATER OVER STATE ROUTE 96A.

DO NOT DRIVE YOUR CAR WHERE WATER COVERS THE ROADWAY. STAY AWAY FROM 
FLOOD PRONE AREAS.

LISTEN TO NOAA WEATHER RADIO, OR YOUR FAVORITE NEW SOURCE FOR 
UPDATES.
 

LAT...LON 4301 7678 4270 7674 4270 7692 4300 7696

$$

GILT
1 follow-up statement
000 
WGUS71 KBGM 121848
FFSBGM
NYC099-121915-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
242 PM EDT MON JUL 12 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 245 PM EDT FOR
SENECA COUNTY HAS EXPIRED...

THE HEAVY RAIN HAS TAPERED OFF OVER THE WARNED AREA. STREAMS AND 
CREEKS MAY START RECEDING... BUT SOME ROADWAYS STILL MAY BE COVERED 
WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED 
ROADWAYS.

LAW ENFORCEMENT OFFICIALS REPORTED WATER STILL COVERED STATE ROUTE 
96A NEAR ROMULUS.

ADDITIONAL SHOWERS AND POSSIBLE THUNDERSTORMS ARE POSSIBLE THROUGH 
THE EVENING, BUT SHOULD NOT BE AS HEAVY OR PERSISTENT.
$$

GILT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 11:30 AM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 12, 11:30 AM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT MON JUL 12 2004

.UPDATE...
SHORT WAVE CONTINUES TO TRACK EAST FROM THE SOUTHERN GREAT LAKES
TOWARD NY AND PA LATE THIS MORNING. HEAVIEST CONVECTIVE RAINS THIS
MORNING HAVE BEEN CONFINED MOSTLY TO SOUTHERN AND CENTRAL PA.
EXCEPTION HAS BEEN A CLUSTER OF STRONGER STORMS OVER THE NW FINGER
LAKES AREA. MID-LEVEL FORCING ASSOCIATED WITH THE SHORT WAVE WILL
MOVE EAST ACROSS THE AREA TODAY... WHILE A LOW-LEVEL SFC WARM
FRONT... CURRENTLY LOCATED FROM AROUND BUF-CTP-PHL... MOVES SLOWLY
NORTHEAST. THE LOW-LEVEL JET IS STILL FORECAST TO INCREASE TO
BETWEEN 20 AND 30 KTS ACROSS THE AREA THIS AFTERNOON AND THIS
EVENING... RESULTING IN FAVORABLE SHEAR PROFILES FOR LOCALIZED AREAS
OF HEAVY RAIN. IN ADDITION... PWATS CLIMB OVER 1.5 INCHES... AND
WARM CLOUD DEPTHS WILL BE WELL OVER 10000 FT. THESE ARE ALL
FAVORABLE FOR LOCALIZED HVY RAIN. BASED ON THE EXPECTED
ENVIRONMENT... PLUS CURRENT RADAR TRENDS... HAVE GONE WITH A FLASH
FLOOD WATCH FOR NE PA. WILL CONTINUE TO MONITOR THE REST OF THE AREA
AS WELL... AS STORMS OVER THE NW FINGER LAKES ARE AN INDICATION THAT
ISOLATED...HVY...SLOW MOVING STORMS COULD DEVELOP JUST ABOUT
ANYWHERE TODAY.

.SHORT TERM (TODAY - TUESDAY NIGHT)...
RADAR AND SATELLITE IMAGERY SHOW CONVECTIVE CLUSTERS DEVELOPING
EARLY THIS MORNING ALONG THE SLOW MOVING BOUNDARY THAT EXTENDS FROM
NORTHERN OH ACROSS PA AND INTO THE DELMARVA REGION.  THIS BOUNDARY
IS EXPECTED TO GRADUALLY PUSH NORTHEAST ACROSS OUR FORECAST AREA
OVER THE NEXT DAY OR TWO AS ADDITIONAL SHORT WAVE ENERGY ALOFT GETS
INTO THE MIX.  THE END RESULT SHOULD BE FAIRLY WIDESPREAD SHOWERS
AND THUNDERSTORMS BEFORE ALL IS SAID AND DONE.  SUCH CONVECTIVE
ACTIVITY IS SCATTERED IN NATURE AS OF THIS WRITING...BUT IS EXPECTED
TO INCREASE IN COVERAGE DURING THE AFTERNOON...AND MAY ACTUALLY PEAK
AFTER DARK TONIGHT WHEN WARM ADVECTION FORCING IS PROGGED TO BE AT
ITS MAXIMUM.  AS WEVE MENTIONED THE LAST COUPLE OF DAYS...LOCALLY
HEAVY RAIN IS A DISTINCT POSSIBILITY FROM THIS AFTERNOON THROUGH
TONIGHT...AND POSSIBLY INTO TUESDAY.  A LOW LEVEL JET WILL TRANSPORT
HIGH MOISTURE VALUES INTO THE REGION AND PROVIDE ADDITIONAL LIFT
NEAR THE ABOVE MENTIONED WARM FRONT.  HOWEVER...WIND SPEEDS THEN
ACTUALLY DECREASE WITH HEIGHT AND BECOME FAIRLY LIGHT IN THE
MID-LEVELS OF THE ATMOSPHERE.  THIS TYPE OF SITUATION IS KNOWN FOR
PRODUCING LOCALLY TORRENTIAL RAINFALL WITH THUNDERSTORMS.  WEVE
FRESHENED UP THE SPECIAL WEATHER STATEMENT ADDRESSING THIS
SCENARIO.

IT APPEARS THAT SHOWERS AND THUNDERSTORMS COULD DIMINISH IN COVERAGE
FOR AT LEAST A BRIEF PERIOD TOMORROW AFTERNOON AND NIGHT AS THE WARM
FRONT BEGINS TO PUSH OUT OF THE AREA AND SHORT WAVE ENERGY SLACKENS
FOR A TIME.

&&

.LONG TERM (WEDNESDAY - SUNDAY)...
A FAIRLY SIG TROF IS FCST TO SETTLE IN OVER THE RGN FOR MID TO LATE
WEEK. TWEEKS THIS PCKG INCLUDED RAISING THE MIDWEEK POPS TO LIKELY
GIVEN THE AGREEMENT BETWEEN MEDIUM RNG MDLS, TRIMMING A FEW DEG OFF
THE MAXES FOR WED-FRI, AND KEEPING THE CHC FOR SHOWERS THRU FRIDAY
AS WE XPCT THIS UPR LOW WILL BE SLOW TO PULL OUT. THE 12Z GFS WAS A
LTL QUICKER PULLING OUT THE TROF, SO KEPT SAT DRY FOR NOW.

&&

.AVIATION...
MOSTLY VFR CONDITIONS ARE EXPECTED TODAY.  SHOWERS AND THUNDESTORMS
COULD PRODUCE BRIEF PERIODS OF MVFR WEATHER IN HEAVIER
RAIN...ESPECIALLY FROM THIS AFTERNOON INTO THIS EVENING.  AVP SHOULD
BE THE FIRST TERMINAL IMPACTED FROM THIS CONVECTIVE ACTIVITY THIS
MORNING...WITH ELM...BGM...AND ITH BEGINNING TO SEE THE SHOWERS BY
AFTERNOON...THEN SYR AND UCA LATER IN THE DAY.

LATER TONIGHT (AFTER 04Z)...LOWERING CEILINGS AND VISIBILITIES IN
FOG COULD BRING MORE WIDESPREAD MVFR CONDITIONS...WITH LOCALIZED IFR
POSSIBLE.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...FFA...THIS PM AND TONIGHT...NE PA AND SULLIVAN CO NY.

&&

UPDATE...MSE
SHORT TERM AND AVIATION...JUREWICZ
LONG TERM...BRADY
Hazardous weather outlook, Jul 12, 5:24 AM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
524 AM EDT MON JUL 12 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-121123-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
524 AM EDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON
AND EVENING.  LOCALLY HEAVY RAIN COULD ACCOMPANY ANY OF THE
THUNDERSTORMS.  FOR FURTHER DETAILS...PLEASE REFER TO THE PRODUCT
ALBSPSBGM.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

MJ

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.